Illinois, 2004

Flash Flood and Damaging Wind in Illinois, August 24, 2004

August 24, 2004 · NWS ILX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 24, 2:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE AUG 24 2004

.DISCUSSION...
MAIN FOCUS WILL BE ON PRECIPITATION...TEMPERATURES...AND POSSIBLE
SEVERE WEATHER/HEAVY RAINFALL FOR TONIGHT INTO WEDNESDAY.

LATEST SURFACE ANALYSIS PLACES SURFACE LOW ACROSS SOUTHERN CANADA
AND ANOTHER SFC LOW ACROSS CENTRAL PLAINS STATES. SURFACE WARM FRONT
WAS ACROSS UPPER MIDWEST SOUTHEAST INTO NORTH CENTRAL ILLINOIS. A
SFC COLD FRONT WAS ACROSS EASTERN PLAINS STATES. A SFC BOUNDARY WAS
ACROSS MISSOURI. LATEST 1815Z VISIBLE SATELLITE PLACES PLENTY OF
CLOUDS ACROSS LAKE MICHIGAN SOUTHWEST INTO MISSOURI. LATEST 1815Z
WATER VAPOR IMAGE PLACES SHORT/WAVE ACROSS WEST CENTRAL ILLINOIS.
ADDITIONAL SHORT/WAVES WERE ACROSS NORTHERN AND CENTRAL PLAINS
STATES. LATEST 1817Z KILX RADAR PLACES SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY SOUTH AND EAST OF OF A CUBA TO BLOOMINGTON
LINE. LATEST 1818Z KLSX RADAR INDICATES NUMEROUS THUNDERSTORMS
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. MODEL CONFIDENCE IS
LOW AT THIS TIME AND WILL LEAN MORE ON THE ETA SOLUTION.

SHORT TERM...TONIGHT THROUGH FRIDAY...
ETA PLACES H50 RIDGE ALONG EAST COAST WITH WEAK H50 TROF ACROSS MID
MISSOURI BY 12Z WED. ETA THEN MAINTAINS H50 RIDGE ALONG EAST COAST
WITH H50 TROF ACROSS UPPER MIDWEST SOUTH INTO LOWER MISSISSIPPI
VALLEY REGION. ANOTHER H50 TROF WAS ACROSS NORTHERN PLAINS STATES BY
12Z THU. ETA MAINTAINS SURFACE LOW ACROSS PLAINS STATES WITH A SFC
WARM FRONT ACROSS MID MISSOURI VALLEY BY 12Z WED. ETA STRENGTHENS
SURFACE LOW AND MOVES IT NORTH ACROSS SOUTHERN CANADA/NORTHERN
PLAINS STATES...WITH A SFC WARM FRONT ACROSS UPPER MIDWEST INTO
NORTHERN GREAT LAKES REGION AND A SFC COLD FRONT ACROSS PLAINS
STATES BY 12Z THU. TIME/HEIGHT CROSS SECTIONS INDICATES HIGH LOW AND
MID LEVEL RH THROUGH 12Z WED...WITH HIGH RH AT ALL LEVELS FROM 12Z
WED-12Z THU. 310K ISENTROPIC SFC INDICATES RETURNS DECENT LIFT AND
COND PRES DEF ACROSS CWA BY 12Z WED-06Z THU. THEN 310K ISENTROPIC
SFC INDICATES COND PRES DEF AWAY FROM CWA FROM 18Z THU-00Z FRI. ETA
PLACES +18C TO +19C 850MB TEMPS BY 12Z WED...THEN 850MB TEMPS
INCREASE TO +18C TO +22C BY 12Z THU. MODEL SOUNDING DATA INDICATES
DECENT INSTABILITY WITH LI/S -5 TO -6 AND CAPES 1-2K THROUGH
WEDNESDAY. ETA PLACES SOME WEAK 250MB DIVERGENCE ACROSS THE REGION
THROUGH 06Z WED...THEN DECENT 250MB DIVERGENCE IS ACROSS WESTERN
ILLINOIS BY 12Z WED AND GOOD 250MB DIVERGENCE IS ACROSS ENTIRE
REGION BY 18Z WED. THEN WEAK 250MB DIVERGENCE REMAINS ACROSS THE
REGION FROM 00Z THU-12Z THU. WILL MONITOR LATEST RADAR TRENDS FOR
ANY LAST MINUTE CHANGES FOR TONIGHT. WILL LEAN ON COOLER TEMPS FOR
TONIGHT AND ON WEDNESDAY.

LONG TERM...SATURDAY THROUGH TUESDAY...
WILL GO WITH MODEL ENSEMBLES AT THIS TIME. MODELS CONTINUE TO MOVE A
WAVE ALONG THE FRONT ON SATURDAY AND PUSH THE FRONT SOUTH LATE
SATURDAY INTO SUNDAY. WILL CONTINUE A DRY FORECAST FOR
MONDAY/TUESDAY AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL REMAIN
NORMAL BEHIND THE FRONT AS UPPER LEVEL FLOW IS MORE ZONAL.

...THANKS FOR COORDINATION STL...

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

13
Hazardous weather outlook, Aug 24, 10:19 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1119 AM CDT TUE AUG 24 2004

ILZ027>029-036-037-040>042-047>051-251100-
CASS-FULTON-KNOX-LOGAN-MASON-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-
SCOTT-STARK-TAZEWELL-
INCLUDING THE CITIES OF...GALESBURG...HAVANA...JACKSONVILLE...
LINCOLN...PEORIA AND SPRINGFIELD
1119 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT WILL CONTINUE TO LIFT ACROSS THE MIDWEST THIS AFTERNOON.
THIS WILL BEING THUNDERSTORMS TO CENTRAL ILLINOIS THIS AFTERNOON AND
THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...ANOTHER COMPLEX OF STORMS WILL DEVELOP OVERNIGHT AND MOVE
INTO THE AREA TOWARD MORNING. SOME OF THESE STORMS COULD BECOME
SEVERE...WEST OF A PEORIA TO SPRINGFIELD LINE. THE PRIMARY THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL WEAK DISTURBANCES WILL MOVE ACROSS ILLINOIS WEDNESDAY
THROUGH WEDNESDAY NIGHT...BRINGING MORE THUNDERSTORMS TO THE REGION.
A COLD FRONT WILL MOVE INTO THE REGION OVER THE WEEKEND...BRINGING
ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TOWARD THE MORNING HOURS.

ILZ030-031-038-043>046-052>057-061>063-066>068-071>073-251100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MARSHALL-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...LAWRENCEVILLE...MATTOON...PEORIA...
SHELBYVILLE AND TAYLORVILLE
1119 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT WILL CONTINUE TO LIFT ACROSS THE MIDWEST THIS AFTERNOON.
THIS WILL BEING THUNDERSTORMS TO CENTRAL ILLINOIS THIS AFTERNOON AND
THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL WEAK DISTURBANCES WILL MOVE ACROSS ILLINOIS WEDNESDAY
THROUGH WEDNESDAY NIGHT...BRINGING MORE THUNDERSTORMS TO THE REGION.
A COLD FRONT WILL MOVE INTO THE REGION OVER THE WEEKEND...BRINGING
ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN

The radar

The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 24, 4:30 PM CST to 4:45 PM CST
Where
Lawrence County, Sumner
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.717, -87.850

Numerous power lines and trees were blown down.

Flash Flood, Vermilion

When
August 24, 4:50 PM CST to 6:30 PM CST
Where
Vermilion County, Hoopeston
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Very heavy rain fell on already saturated ground causing street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419267, 5419266.